Wisconsin, 2004

Flooding in Wisconsin, May 23 to 30, 2004

May 23 to 30, 2004 · NWS MKX · 2 events in 1 county or zone

The Sugar River at Brodhead rose above its flood stage of 5 feet on May 23rd at 0530 CST. 30 feet above flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Sugar River at Brodhead rose above its flood stage of 5 feet on May 23rd at 0530 CST. The river crested at 8.30 feet on May 25th at 0415 CST, 3.30 feet above flood stage. At this crested level, minor flooding occurred. Crop damage along the Sugar River was reported. It fell below flood stage on May 27th at 2235 CST. The Pecatonica River at Martintown rose above its flood stage of 13.5 feet on May 24th at 1945 CST. The river crested at 16.42 feet on May 26th at 1815 CST, 2.92 feet above flood stage. At this crested level, minor flooding occurred. The river fell below its flood stage on May 30th at 0607 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 4:18 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 23, 4:18 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 AM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

CURRENT MCS WILL ACT TO SUPPRESS NWD MOVEMENT OF WARM FRONT...WITH
FRONT PROBABLY REACHING THE STATE BORDER THIS AFTERNOON AS SFC
LOW MOVES ACROSS SRN WI. STRONG SHORTWAVE WILL TRACK ACROSS MN THIS
AFTERNOON WITH DECENT BAND OF DCVA TO OVERSPREAD SRN WI. IN
ADDITION...NOSE OF 30 KT LLJ AND LOW LEVEL FRONTOGENESIS WILL
PROVIDE MESOSCALE LIFT. SFC BASE CAPES FM 1000-1500 J/KG NEAR THE
BORDER WITH MDT ELEVATED CAPE PRESENT OVER THE ENTIRE REGION. 50 KT
DEEP LAYER SHEAR AND 0-3 KM HELICITY FM 150-200 M2/S2 WILL SUPPORT
SUPERCELLS THIS AFTERNOON. BEST TORNADO THREAT SHOULD REMAIN NEAR
THE BORDER WHERE SFC BASED CAPE WILL BE PRESENT. WILL KEEP FLOOD
WATCH UNTIL 6 PM GIVEN SATURATED CONDITIONS AND MANY RIVERS IN
FLOOD OR FORECASTED TO GO IN FLOOD.

CAA TONIGHT BUT ONLY BRIEFLY WITH ANOTHER SHORTWAVE AND SFC LOW TO
MOVE ACROSS THE IL BORDER MON NT. STRONG NOSE OF LLJ AND ASSOCIATED
ISENTROPIC LIFT COMBINED WITH SHOWALTER INDICES AROUND -2 C WILL
BRING MORE TSTORMS MON NT AND EARLY TUE.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL 6 PM.

In the hours before

Special weather statement, May 23, 1:25 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-230841-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
225 AM CDT SUN MAY 23 2004

LOOK FOR A LINE OF THUNDERSTORMS AHEAD OF A WARM FRONT TO PUSH NORTH
ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS
MORNING.  MOST OF THE STORMS WERE LOCATED IN A 30 MILE WIDE AREA FROM
JUST WEST AND SOUTHWEST OF MADISON EAST TO MILWAUKEE. AN OTHER AREA
WAS OVER THE WALWORTH...KENOSHA AND RACINE COUNTY AREAS.

MORE THUNDERSTORMS WILL PUSH INTO SOUTHWEST AND SOUTH CENTRAL
WISCONSIN FROM NORTHEAST IOWA.

EXPECT MORE HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE HAIL WILL
BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL IS POSSIBLE.
THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

HENTZ
Local storm report, May 23, 1:59 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 AM     HAIL             1 E BURLINGTON          42.68N 88.26W
05/23/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

HENTZ
Special weather statement, May 23, 2:42 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-231039-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
342 AM CDT SUN MAY 23 2004

LOOK FOR THUNDERSTORMS AHEAD OF A WARM FRONT TO AFFECT MOST OF
SOUTHEAST AND SOUTH CENTRAL WISCONSIN EARLY THIS MORNING.

THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL
FLOODING...ESPECIALLY IN SOUTH CENTRAL WISCONSIN.

SOME OF THE STORMS WILL ALSO PRODUCE GUSTY WINDS AND HAIL. MOST OF
THE HAIL WILL BE PEA TO MARBLE...BUT ISOLATED 3/4 INCH DIAMETER HAIL
IS POSSIBLE. THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

HENTZ
Local storm report, May 23, 3:23 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0005 AM     TSTM WND DMG     BLANCHARDVILLE          42.81N 89.86W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREE DOWN

&&

HENTZ
Local storm report, May 23, 3:25 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0045 AM     FLASH FLOOD      BENTON                  42.57N 90.38W
05/23/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            EVACUATE PEOPLE FROM HOUSE FROM FLOODING WATERS

&&

HENTZ
Special weather statement, May 23, 5:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
607 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-231404-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
607 AM CDT SUN MAY 23 2004

LOOK FOR AN AREA OF THUNDERSTORMS TO PUSH ACROSS SOUTHEAST WISCONSIN
AHEAD OF A WARM FRONT.

THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL
FLOODING.

SOME OF THE STORMS WILL ALSO PRODUCE GUSTY WINDS AND HAIL. MOST OF
THE HAIL WILL BE PEA TO MARBLE. THE STORMS WERE MOVING EAST AT
40 MPH.  THE BIGGEST THREAT FOR STRONG WINDS TO 50 MPH...WILL BE
ACROSS WALWORTH...RACINE...AND KENOSHA COUNTIES THROUGH 730 AM.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Green

When
May 23, 5:30 AM CST to May 27, 10:35 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Flood, Green

When
May 24, 7:45 PM CST to May 30, 6:07 AM CST
Where
Green forecast zone
Property damage
$1,000
Crop damage
$200,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404110, 5404111.